NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, November 27, 2014
Why Is My Medication Making Me Gain Weight?
I`ve been on prednisone for almost 4 years sarcoidosis (now also cardiac). I also take MTX subq weekly in the hopes that I can begin decreasing my prednisone but so far my heart starts skipping and I have to go back up on the prednisone. I am so puffy,I am on 3 different insulins (was not diabetic before prednisone), gained a lot of weight, etc. I am grateful for the prednisone because I know I would be in serious trouble if not for it but the side effects can be horrendous. My question: what is it about the prednisone that can make a person so puffy? My face doesn`t look at all like my drivers license photo. My neck is huge with a double chin, my belly large, the top part of my back has a hump. I am 50 yrs old and I feel like I`m 90.
The experience you are having with prednisone is typical of someone who is taking a relatively large dose for a long period of time. Sometimes methotrexate can reduce the need for prednisone, and there are a few other options if that doesn't work. Prednisone increases hunger (more food intake) and causes the accumulation of fat in the face, neck and trunk regions. It also causes thinning of the skin, salt retention (swelling), cataracts, weakening of the bones and problems with blood sugar control in diabetics. As you say, prednisone works very well to control the disease, but the side effects that one has to endure can be many.
As we learn more about what causes sarcoidosis, we hope to come up with better treatment options.
Elliott D Crouser, MD
Associate Professor of Pulmonary, Allergy, Critical Care & Sleep Medicine
College of Medicine
The Ohio State University